Health

FDA Quietly Adds Warning Of Serious Side Effects To Puberty Blockers

(Photo by Caroline Brehman-Pool/Getty Images)

Dylan Housman Healthcare Reporter
Font Size:

Early in July, the Food and Drug Administration (FDA) added a warning to multiple gonadotropin-releasing hormone (GnRH) agonists, drugs often used as puberty blockers in gender-confused youth.

The FDA identified six cases where there was a “plausible” link between GnRH agonists and a condition called pseudotumor cerebri, which is caused by elevated fluid pressure in the brain. According to the FDA, all six cases were identified in biologically female children between the ages of 5 and 12; five of the six were being treated for early puberty, and the sixth was undergoing “transgender care.”

The drugs, which were flagged by the FDA, include Lupron Depot-Ped, Fensolvi, Synarel, Supprelin LA, and Triptodur. These types of drugs are commonly used to treat precocious puberty (early-onset puberty) in children, and can also be deployed as part of “gender-affirming” care, which involves facilitating sex changes for children, according to the Mayo Clinic.

Symptoms of pseudotumor cerebri include headaches and blurred vision which can worsen over time. The condition can lead to loss of vision if not promptly treated. The warning recommends that children taking GnRH agonists be monitored for headaches, blurred vision, pain behind or within the eyes, tinnitus, dizziness and nausea. (RELATED: ‘Sexualization Of Children’: Radical Feminists, Conservatives Team Up To Blast Biden’s New LGBT Executive Order) 

Three of the patients discontinued the GnRH therapy after developing the condition, while the status of the other three was unknown, the FDA said. Symptoms had resolved in three patients, were in the process of resolving in another and had not resolved in the fifth. The status of the sixth patient was unknown.

The Biden administration has endorsed sex change operations and treatments for kids who suffer from gender dysphoria, including treatment with puberty blockers. There is widespread disagreement in the medical field about whether or not these treatments are safe in the long-term for children.